Several cough and cold medicines for young children were pulled from store shelves Thursday. The makers say they are safe, but there is the potential for misuse. What's a parent to do?
Nathan Thomas turns two on Sunday and when he gets sick, his parents don't want him to suffer. "You're trying to make your child feel better,” says Tanner Thomas, Nathan’s father.
The danger rests with combination over-the-counter cough and cold medicines. Mistakes by parents, such as accidental double doses have proven deadly in rare cases around the country.
"Many of these products contain acetaminophen, which would be Tylenol, containing products which can be quite toxic to the liver,” says Kathy Jacobitz at the Nebraska Poison Control Center.
Especially if Tylenol is given in combination with one of the other cough and cold medicines that also contain acetaminophen.
This year, the Nebraska Poison Control Center has fielded 95 calls from parents worried about giving too much medicine which usually leads to one of two things depending on the medicine...a drowsy child or a hyperactive one.
"The younger you are, the more likely it is to cause side effects,” says Children’s Hospital emergency room Dr. Scott James.
"There's been some very good, long-term studies that showed that under five years of age, antihistamines/decongestant-type medicines work very poorly if at all in children that age. The younger you are, the less likely it is to work."
So whether it's a baby like John or Nathan, closing in on two, parents can take a cue from what the drug makers asking the government for a new label that reads "do not use if you're under two."
Many experts suggest we stick with single item products like Tylenol and Motrin, proven safe and can relieve the symptoms of aches, pains and fevers.
If you're looking for something more for a cough or runny nose for your child, ask your doctor or pharmacist.
Click here for a list and photos of the items being pulled from store shelves.